Lamotrigine-Related Severe Cutaneous Adverse Reaction in Patient with Epilepsy
|Al-Quliti KW1* and Al-Amri MS2|
|1Department of Medicine, College of Medicine, Taibah University, Saudi Arabia|
|2Department of Nursing, College of Applied Medical Sciences, Majmaah University, Saudi Arabia|
|Corresponding Author :||Khalid W Al-Quliti
Taibah University, Almadinah Almunawwarah
E-mail: [email protected]
|Received October 05, 2015; Accepted October 26, 2015; Published October 29, 2015|
|Citation:Al-Quliti KW, Al-Amri MS (2015) Lamotrigine-Related Severe Cutaneous Adverse Reaction in Patient with Epilepsy. J Neurol Disord S1:005. doi:10.4172/2329-6895.S1-005|
|Copyright: ©2015 Al-Quliti KW. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at Pubmed, Scholar Google|
Background: Epilepsy is a common neurological disorder for which lamotrigine is an effective antiepileptic medication as monotherapy or as an add-on therapy with good tolerability and safety profile. Side effects, including serious skin reactions, can develop during treatment with lamotrigine and can be life threatening. The aim of this research is to study the local experience of adult Saudi patients with epilepsy who developed lamotrigine-related skin reactions.
Methods: This observational retrospective study included all epilepsy patients who received lamotrigine and were followed up in the adult epilepsy clinic at King Fahad Hospital, Madinah, Saudi Arabia, between July 2011 and June 2014.
Results: A total of 147 epilepsy patients received lamotrigine. Eleven patients (7.48%), aged 24 to 62 years old (mean 39.73 SD 11), of which 6 were male (54.5%) and 5 female (45.5%), developed cutaneous adverse drug reactions. Lamotrigine was used as monotherapy in one patient and as add-on therapy for 10 patients. Eight patients (72.73%) had high liver enzymes. Seven patients (63.6%) had systemic symptoms. Cutaneous adverse drug reactions were noted 1 to 4 weeks after lamotrigine initiation (mean=2.36, mode=3); 7 patients (63.63%) had maculopapular rashes, and 4 patients (36.37%) had urticaria. Six patients (54.5%) had good recovery; 1 patient developed sepsis; 2 patients developed hyperpigmentations; and 2 patients developed drug reactions with eosinophilia and systemic symptoms. Conclusion: Lamotrigine is an effective medication for management of epilepsy and other nervous system disorders, with a good tolerability and safety profile. However, lamotrigine-related cutaneous adverse drug reactions can be serious and healthcare providers’ thorough clinical knowledge of the potential side effects of lamotrigine is crucial in clinical practice particularly when patients receive multiple antiepileptic drugs.